Annali di Matematica Pura ed Applicata (1923 -)

, Volume 193, Issue 5, pp 1353–1382 | Cite as

Metrics with equatorial singularities on the sphere

  • B. Bonnard
  • J.-B. CaillauEmail author


Motivated by optimal control of affine systems stemming from mechanics, metrics on the two-sphere of revolution are considered; these metrics are Riemannian on each open hemisphere, whereas one term of the corresponding tensor becomes infinite on the equator. Length-minimizing curves are computed, and structure results on the cut and conjugate loci are given, extending those in Bonnard et al. (Ann Inst H Poincaré Anal Non Linéaire 26(4):1081–1098, 2009). These results rely on monotonicity and convexity properties of the quasi-period of the geodesics; such properties are studied on an example with elliptic transcendency. A suitable deformation of the round sphere allows to reinterpretate the equatorial singularity in terms of concentration of curvature and collapsing of the sphere onto a two-dimensional billiard.


Two-sphere of revolution Almost- and sub-Riemannian metrics  Cut and conjugate locus 

Mathematics Subject Classification (2000)

53C17 49K15 


  1. 1.
    Agrachev, A.A.: A Gauß–Bonnet formula for contact sub-Riemannian manifolds. Dokl. Akad. Nauk. 381, 583–585 (2001)MathSciNetGoogle Scholar
  2. 2.
    Agrachev, A., Bonnard, B., Chyba, M., Kupka, I.: Sub-Riemannian sphere in the Martinet flat case. ESAIM Control Optim. Calc. Var. 2, 377–448 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Agrachev, A., Boscain, U., Charlot, G., Ghezzi, R., Sigalotti, M.: Two-dimensional almost-Riemannian structures with tangency points. Ann. Inst. H. Poincaré Anal. Non Linéaire 27, 793–807 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Agrachev, A., Boscain, U., Sigalotti, M.: A Gauß–Bonnet like formula on two-dimensional almost-Riemannian manifolds. Discret. Contin. Dyn. Syst. 20(4), 801–822 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Agrachev, A.A., Sachkov, Y.L.: Control Theory from the Geometric Viewpoint. Springer, Berlin (2004)CrossRefzbMATHGoogle Scholar
  6. 6.
    Bellaïche, A., Risler, J.-J.: Sub-Riemannian geometry. Birkhäuser, Basel (1996)CrossRefzbMATHGoogle Scholar
  7. 7.
    Besson, G.: Géodésiques des surfaces de révolution. Séminaire de théorie spectrale et géométrie S9, 33–38 (1991)Google Scholar
  8. 8.
    Bonnard, B., Caillau, J.-B.: Geodesic flow of the averaged controlled Kepler equation. Forum Math. 21(5), 797–814 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Bonnard, B., Caillau, J.-B., Cots, O.: Energy minimization in two-level dissipative quantum control: The integrable case. Discrete Contin. Dyn. Syst. suppl., 198–208 (2011)Google Scholar
  10. 10.
    Bonnard, B., Caillau, J.-B., Dujol, R.: Energy minimization of single-input orbit transfer by averaging and continuation. Bull. Sci. Math. 130(8), 707–719 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Bonnard, B.; Caillau, J.-B.; Picot, G.: Geometric and numerical techniques in optimal control of two and three-body problems. Commun. Inf. Syst. 10(4), 239–278 (2010)Google Scholar
  12. 12.
    Bonnard, B., Caillau, J.-B., Sinclair, R., Tanaka, M.: Conjugate and cut loci of a two-sphere of revolution with application to optimal control. Ann. Inst. H. Poincaré Anal. Non Linéaire 26(4), 1081–1098 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Bonnard, B., Charlot, G., Ghezzi, R., Janin, G.: The sphere and the cut locus at a tangency point in two-dimensional almost-Riemannian geometry. J. Dyn. Control Syst. 17(1), 141–161 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Bonnard B., Chyba M.: Singular Trajectories and Their Role in Control Theory. Mathemaics and Applications, vol. 40. Springer, Berlin (2003)Google Scholar
  15. 15.
    Boscain, U., Chambrion, T., Charlot, G.: Nonisotropic 3-level quantum systems: complete solutions for minimum time and minimal energy. Discret. Contin. Dyn. Syst. Ser. B 5(4), 957–990 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Boscain, U., Charlot, G., Ghezzi, R., Sigalotti, M.: Lipschitz classification of almost-Riemannian distances on compact oriented surfaces. J. Geom. Anal. 23(1), 438–455 (2013)Google Scholar
  17. 17.
    Bourbaki, N.: Variétés différentielles et analytiques. Hermann, Paris (1971)Google Scholar
  18. 18.
    Bruce, J.W., Giblin, P.J., Gibson, C.G.: On caustics by reflexion. Topology 21(2), 179–199 (1982)Google Scholar
  19. 19.
    Caillau, J.-B., Daoud, B., Gergaud, J.: On some Riemannian aspects of two and three-body controlled problems. In: Diehl, M. et al. (eds.) Recent Advances in Optimization and its Applications in Engineering, pp. 205–224, Springer, Berlin (2010)Google Scholar
  20. 20.
    Faridi, A., Schucking, E.: Geodesics and deformed spheres. Proc. Am. Math. Soc. 100(3), 522–525 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Figalli, A., Rifford, L., Villani, C.: Nearly round spheres look convex. Am. J. Math. 134(1), 109–139 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    El Alaoui, C., Gauthier, J.-P., Kupka, I.: Small sub-Riemannian balls on \({\bf R}^3\). J. Dyn. Control Syst. 2, 359–421 (1996)Google Scholar
  23. 23.
    Grušin, V.V.: A certain class of elliptic pseudodifferential operators that are degenerate on a submanifold (Russian). Mat. Sb. (N.S.) 84(126), 163–195 (1971). English translation: Math. USSR-Sb. 13, 155–185 (1971)Google Scholar
  24. 24.
    Halphen, G.-H.: Traité des fonctions elliptiques et de leurs applications. Première Partie. Gauthier-Villars, Paris (1886)Google Scholar
  25. 25.
    Jean, F.: Sub-Riemannian geometry. Lectures given at SISSA (2003)Google Scholar
  26. 26.
    Jones, G.A., Singerman, D.: Complex Functions. An Algebraic and Geometric Viewpoint. Cambridge University Press, Cambridge (1987)CrossRefzbMATHGoogle Scholar
  27. 27.
    Montgomery, R.: A Tour of Subriemannian Geometries, Their Geodesics and Applications. American Mathematical Society, Providence, RI (2002)zbMATHGoogle Scholar
  28. 28.
    Moser, J.K.: Regularization of Kepler’s problem and the averaging method on a manifold. Commun. Pure Appl. Math. 23, 609–635 (1970)CrossRefzbMATHGoogle Scholar
  29. 29.
    Myers, S.B.: Connections between geometry and topology I. Duke Math. J. 1, 376–391 (1935)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Myers, S.B.: Connections between geometry and topology II. Duke Math. J. 2, 95–102 (1936)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Pelletier, F.: Sur le théorème de Gauß–Bonnet pour les pseudo-métriques singulières. Séminaire de théorie spectrale et géométrie, vol. 5, pp. 99–105 (1987)Google Scholar
  32. 32.
    Poincaré, H.: Sur les lignes géodésiques des surfaces convexes. Trans. Am. Math. Soc. 5, 237–274 (1905)CrossRefGoogle Scholar
  33. 33.
    Sakai, T.: Riemannian Geometry. American Mathematical Society, Providence, RI (1995)Google Scholar
  34. 34.
    Sarychev, A.V.: The index of second variation of a control system. Mat. Sb. 41, 338–401 (1982)Google Scholar
  35. 35.
    Shiohama, K., Shioya, T., Tanaka, M.: The Geometry of Total Curvature on Complete Open Surfaces. Cambridge University Press, Cambridge (2003)CrossRefzbMATHGoogle Scholar
  36. 36.
    Sinclair, R., Tanaka, M.: The cut locus of a two-sphere of revolution and Toponogov’s comparison theorem. Tohoku Math. J. 2(59), 379–399 (2007)MathSciNetCrossRefGoogle Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata and Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  1. 1.Mathematical Institute, University of Bourgogne, CNRSDijonFrance

Personalised recommendations